3 Fat Chicks on a Diet Weight Loss Community  

Go Back   3 Fat Chicks on a Diet Weight Loss Community > Support Forum > Depression and Weight Issues

Depression and Weight Issues Have you been diagnosed with depression, are possibly on depression medication, and find it affects your weight loss efforts? Post here for support!

Topamax

Reply
 
Thread Tools
Old 05-14-2013, 01:07 PM   #1
Miraculous Amus Babus ;)
 
Join Date: Sep 2007
Location: the great USA :)
Posts: 2,093

S/C/G: 271/217/140

Red face Topamax

Hi,

I am NOT asking for medical advice, but I would like to hear people's opinions and experiences with the medicine, Topamax.

I have been taking this medicine for a few years, I was on it for some time, then for some reason I was taken off of it. I went back on it when I was inpatient for psychiatric reasons and it gives me a feeling of being happy but it doesn't make me manic. My concern with it though is that when I saw the neurologist who I was seeing, I mentioned that I have been having short term memory loss issues, he immediately said that Topamax could be causing this. He suggested I switch to Zonegran because he thought it would work similarly but my psychiatrist does not think that it would help my moods nearly as much as Topamax.

I don't know what to do at this point. The Topamax is great in that it does not make me gain weight and it gives a happier feeling, yet the cognition and memory side effects are a bit upsetting, even disturbing. I forget people's names, I will say things such as "the dog black" instead of correctly saying "the black dog" or combine two words, also I will be thinking of something and then just a few minutes later, I will forget it. I also am a bit shocked at this, today when I was staring at my dial watch, I had a hard time telling what time it was!! When I talked to my psychiatrist, he gave me the option of going off of this medicine, but I am afraid that I would go into a downward spiral if I were off of it because of the "up feeling" that I get from it. I am nervous about other psych meds because they can cause weight gain and that has been my experience with other drugs, but that is the opposite with Topamax, I have had no weight gain with Topamax yet I have these other mental side effects.

I don't know if I should get yet another opinion from another doctor? The neurologist I was seeing, I will no longer be able to see because his new office does not accept my insurance so I am going to see a new neurologist. Maybe I should see him sooner.

What suggestions, advice, feedback do all of you have with issues like these?

Thanks!

Last edited by seabiscuit : 05-14-2013 at 01:09 PM.
seabiscuit is offline   Reply With Quote
Old 05-14-2013, 03:36 PM   #2
Natasha
 
ichoose2believe's Avatar
 
Join Date: Jan 2012
Location: Heart of TX
Posts: 333

S/C/G: 312/311/240

Height: 5'3"

Default

I take topamax but for migraines. I take 100mg at night. I do know about the memory problems but I only get them when I am really tired or when I first wake up in the morning. I notice that I have had to cut back on the caffeine with this medication because if I drink a lot and then stop it causes more memory problems.
Not sure if that helps you out hon but I wish you luck.
__________________

It doesn't matter if you fall down. The important part is getting back up. 2nd attempt to get healthy
ichoose2believe is offline   Reply With Quote
Old 05-14-2013, 06:03 PM   #3
Miraculous Amus Babus ;)
 
Join Date: Sep 2007
Location: the great USA :)
Posts: 2,093

S/C/G: 271/217/140

Default Thanks!

Thanks!

I emailed my psychiatrist and I am going to try to get into see him about this because it is very upsetting to me and actually a family member suggested that I stop this medicine. My concern is that I have tried so many Bipolar medicines and I don't know what my next option is. I don't want to gain any more weight and a lot of psychiatric medicines cause weight gain. I have to lose a lot of weight! I feel depressed and upset.

I appreciate the support.
seabiscuit is offline   Reply With Quote
Old 05-15-2013, 07:12 AM   #4
Senior Member
 
dgramie's Avatar
 
Join Date: Apr 2007
Posts: 5,200

Height: 5'7"

Default

I know my husband takes 300mg of topamax every night. I know his memory is alot worse on it but it really helps control his mood swings. It seems like the magic pill for him but I know it slows down his thinking also. I have read alot about it and what your experiencing is common. Depokate seems to have the same affect on his mind and slows him down alot.
dgramie is offline   Reply With Quote
Old 05-15-2013, 01:28 PM   #5
Miraculous Amus Babus ;)
 
Join Date: Sep 2007
Location: the great USA :)
Posts: 2,093

S/C/G: 271/217/140

Default

Thanks dgramie,

Yes, I agree with what you are saying about these meds. I have tried Depakote and I gained weight on it. I feel very frustrated being in the situation that I am in now with the Topamax. I emailed my psychiatrist and I am waiting to hear back from him.

Take care.
seabiscuit is offline   Reply With Quote
Old 05-24-2013, 09:28 AM   #6
Member
 
Ruti's Avatar
 
Join Date: Apr 2013
Location: NYC
Posts: 68

S/C/G: 230/210/150

Height: 5'3"

Default

Quote:
Originally Posted by seabiscuit View Post
Thanks!

I emailed my psychiatrist and I am going to try to get into see him about this because it is very upsetting to me and actually a family member suggested that I stop this medicine. My concern is that I have tried so many Bipolar medicines and I don't know what my next option is. I don't want to gain any more weight and a lot of psychiatric medicines cause weight gain. I have to lose a lot of weight! I feel depressed and upset.

I appreciate the support.
Hi,

I took topamax for binging. I had to keep increasing the dosage over the course of a year to continue receiving benefits from it but it was miraculous. It took away the urge to binge...like I suddenly became normal. However due to side effects, the same ones you mention I had to stop. I think you need to figure out what's best, but...to me as much as it solved such a huge (though not huge like your issue) issue for me, I had to go off it.

I would rather be able to speak to people. I had huge cognitive problems, trouble with word recall that was instantly recognizable to my psychiatric team. I take meds for bipolar II, but of course it is a different animal. I'm on Serequel which helps me sleep at night and keeps some of the agitation down, but it causes huge weight gain as well...

I have found I just need to accept the situation and keep on fighting the battle with fat, despite the meds. Trust me, it does make it more difficult, but what are our choices?
__________________
Ruti is offline   Reply With Quote
Old 05-28-2013, 01:20 PM   #7
Junior Member
 
unicorn004's Avatar
 
Join Date: Apr 2013
Location: the Piedmont of North Carolina
Posts: 6

S/C/G: 431/386/250

Height: 6'2"

Default

Seabiscuit!

Thank you so much for asking your original question!!! I've been doing the same things!! Saying words that don't make sense. Mixing up words or not able to come up with the words at all!

I thought I was losing my mind! Not one of my doctors has mentioned Topamax as a reason for my "word disassociation"--what they call what I've been experiencing. I take Topamax for Migraines and have been experiencing a severe round of them for the past 2 months. My doctors have all blamed the word disassociation on the migraines!!! You have given me hope for how to fix what has been going on. I'm going to see a psychiatrist in 3 days and hopefully they can get me off of this safely!

Since reading your post I've read several studies on Topamax and it appears to be well known that this drug causes these odd types of side effects!!

Again, thank you, thank you, thank you! I hope you get the help you need!!
unicorn004 is offline   Reply With Quote
Old 05-28-2013, 06:38 PM   #8
Miraculous Amus Babus ;)
 
Join Date: Sep 2007
Location: the great USA :)
Posts: 2,093

S/C/G: 271/217/140

Wink

Ruti,

I hear you frustrations. I struggle with bingeing, it has improved a lot through therapy and my focusing on what is best for me, using ways to cope, etc. It is so frustrating to have medicines cause upsetting side effects. I was on Seroquel too, in addition to a number of other psych meds which cause weight gain. I hope that further research develops medicines which don't cause weight gain.

Unicorn,

I am so glad I am able to help. I think the side effects of Topamax are very frustrating and it was originally prescribed for me because of my psych issues but I think it helps my migraines too. My psych doc is trying a lower dosage but I am seeing a new neurologist to see what other options are out there. I wish you all the best with everything.
seabiscuit is offline   Reply With Quote
Reply
Posts by members, moderators and admins are not considered medical advice
and no guarantee is made against accuracy.


Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off

Similar Threads
Thread Thread Starter Forum Replies Last Post
Risperdal and Topamax Tara88 Depression and Weight Issues 13 08-09-2012 09:01 AM
Topamax experiences flowerbunnylove Depression and Weight Issues 23 04-28-2011 04:31 PM
Has anyone tried Topamax? artic123 Depression and Weight Issues 30 07-25-2010 03:48 PM
Topamax and weight loss/gain? PatientlyWeighting Depression and Weight Issues 18 09-23-2009 02:28 PM


All times are GMT -4. The time now is 02:31 PM.






Powered by vBulletin® Version 3.6.7
Copyright ©2000 - 2015, Jelsoft Enterprises Ltd.
Search Engine Optimization by vBSEO 3.3.2